Banner seeing more Valley poison calls related to weight-loss drugs like Ozempic
Dec 22, 2023, 4:15 AM | Updated: 6:27 am
(Photo by Jonathan Raa/NurPhoto via Getty Images)
PHOENIX — There’s been an uptick in calls reporting health issues related to weight-loss drugs, according to a Wednesday announcement from the Banner Poison and Drug Information Center (BPDIC).
The calls are related to semaglutide, which is commonly known as Ozempic or Wegovy, the announcement said. Usually, this medication is prescribed for Type 2 diabetes. However, it’s become a trendy weight-loss medication for its effectiveness as an appetite suppressant.
Despite celebrity endorsements, these drugs aren’t recreational, according to the division chief of Bariatric and Metabolic Surgery at Banner Health.
“It is increasingly important for patients to understand that this is not a recreational weight-loss treatment,” Dr. Farah Husain said in a statement. “Semaglutide and other compounded medications need to be closely monitored with your health care provider to watch for serious side effects.”
What are some of the side effects related to weight-loss drugs?
Common side effects include gastrointestinal issues — and that’s what calls to BPDIC are reporting.
Both individuals and healthcare professionals reported nausea, vomiting, dehydration and electrolyte imbalances to Banner’s poison center.
“Most of the calls we are receiving are a result of adverse side effects, with an increasing number of people requiring hospital care,” BPDIC spokesperson Bryan Kuhn said in a statement.
Those who use these types of drugs should be careful if a compounding pharmacy gives them medication that requires them to draw up their own doses, Kuhn said.
To avoid therapeutic errors, patients should speak with their providers about risks prior to taking any doses, he added.
Those with concerns about semaglutide can call BPDIC at 1-800-222-1222.